CDC warns against using e-cigarettes after 3rd vaping-related death

The Centers for Disease Control and Prevention (CDC) on Friday discouraged people from using e-cigarettes as it investigates 450 possible cases of lung disease linked to vaping, more than double the number of cases from last week.

Indiana reported its first vaping-related death Friday, following similar fatalities in Illinois and Oregon.

ADVERTISEMENT

“While the investigation is ongoing, the CDC has advised that individuals consider not using e-cigarettes because as of now, this is the primary means of preventing lung disease,” said Dr. Dana Meaney-Delman, an incident manager with the CDC.

Officials said it’s unclear what is causing the illnesses, but many cases appear to involve vape products containing THC, a compound found in marijuana. Some patients also reported using nicotine vapes. 

But since no product, device or substance has been linked to all cases, the CDC is urging people to be cautious. 

"That broad recommendation is because we do have a diversity of products ... some containing THC and some containing nicotine," she said.

"As more information comes out and we can nail down the specific e-cigarette products, we intend to revise that."  

The illnesses are likely associated with a chemical in the vape liquids but more information is needed, Meaney-Delman said.

New York state health officials reported Thursday that nearly all of the vape products that it has tested containing THC also contained vitamin E acetate, an oil-like substance that can be harmful if inhaled.

But the Food and Drug Administration (FDA), which is running its own tests on 120 samples of vaping liquids, said vitamin E is “one piece of the puzzle.”

“No one substance or compound, including vitamin E, has been identified in all samples tested,” said Mitch Zeller, deputy director of the FDA’s Center for Tobacco Products.

The spate of illnesses has health officials and doctors in 33 states scrambling for answers. Additional states are investigating potential cases, the CDC said.

A doctor in North Carolina said all five of the state's cases involved patients vaping THC products that were purchased on the street. Three of those patients also vaped nicotine. 

All of the patients were diagnosed with a type of pneumonia that occurs when oils or fat molecules enter the lungs. 

Patients have experienced shortness of breath, nausea, vomiting and fevers, and some needed intensive care and help breathing through oxygen devices. 

"Vaping cartridges, particularly those vaping cartridges that may have been purchased off the street or where the substances in them are not entirely clear, we do not believe are safe and they pose a risk to patients," Dr. Daniel Fox, a pulmonary and critical care doctor at WakeMed Health & Hospitals in North Carolina.